‘Nocebo effect’ cause of most statin side-effects, study suggests
By Linda Geddes
Many of the side-effects attributed to statins could be down to the “nocebo effect”, which occurs when someone expects to experience negative symptoms – even if the drug is a placebo – a study suggests.
Statins are one of the most widely prescribed drugs in the UK, taken by nearly eight million people to reduce their risk of cardiovascular disease by lowering cholesterol levels.
Yet, despite their effectiveness, up to a fifth of people stop taking them because of side-effects, such as fatigue, muscle aches, joint pain and nausea. Clinical studies have suggested, however, the incidence of side-effects is far lower.
Researchers led by Frances Wood and Dr James Howard at Imperial College London recruited 60 patients who had been on statins, but stopped taking them owing to adverse effects.
They were persuaded to resume treatment, and given four bottles containing atorvastatin, four bottles containing identical-looking placebo pills and four empty bottles, to be taken in a randomly prescribed order over the course of a year – including four months taking no pills. Each day, they recorded any side-effects on a smartphone, ranking their intensity from zero to 100.
The researchers found 90% of symptoms experienced by the patients were present when they took placebo tablets. Also, 24 patients stopped taking tablets for at least one month of the trial, citing intolerable side-effects – amounting to 71 stoppages in total. Of these, 31 occurred during placebo months and 40 were during statin months. The results were published in the New England Journal of Medicine.